The University of MichiganNews Services
The University Record Online
search
Updated 10:00 AM September 10, 2007
 

front

accolades

briefs

view events

submit events

UM employment


obituaries
police beat
regents round-up
research reporter
letters


archives

Advertise with Record

contact us
meet the staff
contact us
contact us

  Research
Cancer drug side effects cause some women to stop treatment

More than 10 percent of women with breast cancer stopped taking a commonly prescribed drug because of joint and muscle pain, according to a new study from researchers at the Comprehensive Cancer Center.

The women in the study were taking aromatase inhibitors, a type of drug designed to block the production of estrogen, which fuels some breast cancers. The treatment generally is given after surgery, chemotherapy or radiation therapy to prevent the cancer from returning. It's typically prescribed as one pill each day for five years. Use of these drugs has increased because they have been shown to be more effective than tamoxifen, the previous standard of care.

"We know 25 percent to 30 percent of women taking aromatase inhibitors have aches and pains. What was surprising here was the number of people who actually discontinued the drugs because of the side effects," says Dr. N. Lynn Henry, lecturer in internal medicine at the Medical School. "Up to 15 percent of patients in previously reported studies stopped taking aromatase inhibitors for a variety of reasons, but in our study, we had 13 percent drop out just because of musculoskeletal problems."

Henry presented the findings Sept. 8 in San Francisco at the 2007 Breast Cancer Symposium, a scientific meeting sponsored by five leading cancer care societies.

The study looked at the first 100 women enrolled in a trial to study how genetics play a role in the way individuals metabolize drugs and experience side effects.

In women who developed symptoms while taking the medication, the side effects typically came on soon after starting treatment, at a median just under two months. The specific symptoms varied among the study participants, including tendonitis in the shoulder or wrist, inflammation in the knees or arthritis-type symptoms in the hands or hips. Some women reported joint pain while others had muscle pain.

The researchers are looking at interventions to determine how to manage the musculoskeletal side effects of these drugs. Symptoms almost always improve after stopping the drug.

"Tamoxifen has been around 20-30 years and has a long track record. We know about its benefits and its risks. Aromatase inhibitors are new, and we don't have as much experience with them. We have to see in the long term which one ends up being better," Henry says.

In addition to Henry, study authors were Daniel Hayes, Monika Mohan, Dina Dadabhoy and Daniel Clauw from the University; Vered Stearns and Jon Giles from Johns Hopkins University; and Anna Maria Storniolo and Dennis Ang from Indiana University.

More Stories